February 13, 1995

Unexplained Illnesses Among Desert Storm VeteransA Search for Causes, Treatment, and Cooperation

Author Affiliations

From the Walter Reed Army Medical Center, Washington, DC (Dr Blanck); US Army Research Institute of Environmental Medicine, Natick, Mass (Dr Hiatt); US Naval Medical Research Institute (Dr Hyams); and Department of Veterans Affairs (Drs Kang, Mather, and Murphy), Washington, DC; Veterans Affairs Medical Center, Birmingham, Ala (Dr Roswell); and Centers for Disease Control and Prevention, Atlanta, Ga (Dr Thacker).

Arch Intern Med. 1995;155(3):262-268. doi:10.1001/archinte.1995.00430030050005

Between August 1990 and March 1991, the United States deployed 697 000 troops to the Persian Gulf to liberate Kuwait from Iraqi occupation. Since the Gulf War, most veterans seeking medical care at Departments of Veterans Affairs and Defense medical facilities have had diagnosable conditions, but the symptoms of several thousand veterans have not been readily explained. The most commonly reported, unexplained complaints have been chronic fatigue, rash, headache, arthralgias/myalgias, difficulty concentrating, forgetfulness, and irritability. These symptoms have not been localized to any one organ system, and there has been no consistent physical sign or laboratory abnormality that indicates a single specific disease. Because of the unexplained illnesses being experienced by some Gulf War troops, a comprehensive clinical and research effort has been organized by the Departments of Veterans Affairs, Defense, and Health and Human Services to provide care for veterans and to evaluate their medical problems. To determine the causes and most effective treatments of illnesses among Gulf War veterans, a thorough understanding of all potential health risks associated with service in the Persian Gulf is necessary. These risks are reviewed in this article and include possible reactions to prophylactic drugs and vaccines, infectious diseases, and exposures to chemicals, radiation, and smoke from oil fires.

(Arch Intern Med. 1995;155:262-268)